Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 125, NWS Austin/San Antonio, TX

August 11, 2014Burnet County, Williamson County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Aug 11, 2014, 3:12 PM CDT for Burnet County, Williamson County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2014, 3:12 PM CDT (20:12 UTC)
Expired
Aug 11, 2014, 4:00 PM CDT
In force
48 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Burnet County, TX, Williamson County, TX

The radar

The Ft Hood radar (KGRK), 38 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 8.2 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2014-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 108 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2014-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
108 J/kg
Mixed-layer CIN
-241 J/kg
Mixed-layer LCL
1675 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

446 
WUUS54 KEWX 112012
SVREWX
TXC053-491-112100-
/O.NEW.KEWX.SV.W.0125.140811T2012Z-140811T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
312 PM CDT MON AUG 11 2014

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL BURNET COUNTY...
  NORTHWESTERN WILLIAMSON COUNTY...

* UNTIL 400 PM CDT.

* AT 310 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR FLORENCE...
  OR 11 MILES NORTHWEST OF SERENADA...AND MOVING SOUTH AT 10 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE MAHOMET...ANDICE...SUN CITY
  AND GEORGETOWN DAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3065 9763 3071 9802 3090 9794 3087 9768
TIME...MOT...LOC 2012Z 005DEG 7KT 3083 9780

$$
1 follow-up statement
135 
WWUS54 KEWX 112033
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
333 PM CDT MON AUG 11 2014

TXC053-491-112100-
/O.CON.KEWX.SV.W.0125.000000T0000Z-140811T2100Z/
WILLIAMSON TX-BURNET TX-
333 PM CDT MON AUG 11 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR EAST CENTRAL BURNET AND NORTHWESTERN WILLIAMSON COUNTIES...

AT 315 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR FLORENCE...OR
11 MILES NORTHWEST OF SERENADA...MOVING SOUTH AT 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
ANDICE...SUN CITY AND GEORGETOWN DAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3065 9763 3071 9802 3090 9794 3087 9768
TIME...MOT...LOC 2033Z 005DEG 7KT 3079 9780

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 12:43 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 11, 12:43 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1243 PM CDT MON AUG 11 2014

.AVIATION...
VFR CONDITIONS THIS AFTERNOON AT ALL TERMINALS AHEAD OF A WEAK
FRONT. AS THE FRONT PASSES THROUGH THERE WILL BE A PERIOD OF
THUNDERSTORMS AND WINDS WILL SHIFT TO THE NORTH OR NORTHEAST.
EXPECT THE FRONT TO MOVE THROUGH AUS STARTING AROUND 21Z AND THEN
TO SAN ANTONIO BY 22Z. THINK FRONT WILL ALSO PASS THROUGH DRT WITH
A WIND SHIFT...BUT CHANCES FOR CONVECTION ARE LOWER. BEHIND THE
FRONT EXPECTING VFR CONDITIONS WITH NORTHERLY WINDS.

&&

.PREV DISCUSSION... /ISSUED 940 AM CDT MON AUG 11 2014/

UPDATE...
JUST SENT A MINOR UPDATE TO RE-TREND THE HOURLY FORECAST VALUES
THROUGH 18Z...BUT NO MAJOR CHANGES TO THE FORECAST. MORNING
VISIBLE SATELLITE IMAGERY SHOWS ACCAS JUST TO THE NORTH OF OUR
AREA...A GOOD INDICATION OF MID-LEVEL INSTABILITY. IN
ADDITION...12Z AREA SOUNDINGS ARE BASICALLY UNCAPPED WITH PW OF
1.75 INCHES OR HIGHER...SO CHANCE POPS LOOK GOOD FOR THE HILL
COUNTRY...EDWARDS PLATEAU...AND NORTHERN COASTAL PLAINS.

PREV DISCUSSION... /ISSUED 345 AM CDT MON AUG 11 2014/

SHORT TERM (TODAY THROUGH TUESDAY)...AMPLIFIED PATTERN WITH RIDGE
ACROSS THE ROCKIES AND DEEP TROUGH ACROSS THE MIDWEST AND GREAT
LAKES THROUGH THE SHORT TERM. IN BETWEEN...NORTHERLY FLOW ALOFT
WILL RESULT IN INCREASING MID LEVEL MOISTURE ADVECTION THIS
AFTERNOON AND TONIGHT. MOISTURE POOLING IN THE LOWER LEVELS ALSO
OCCURS ACROSS THE HILL COUNTRY...CENTRAL TEXAS...AND EASTERN
ZONES TODAY...SOUTH OF WEAK SURFACE BOUNDARY SAGGING SOUTH.
PWATS POOL 1.8-2.1 INCHES ACROSS THIS W-E CORRIDOR. EXPECTING AT
LEAST ISOLATED TO POSSIBLY SCATTERED SHOWERS AND STORMS DEVELOPING
IN THE AFTERNOON ACROSS THE HILL COUNTRY AND NORTHERN I-35
CORRIDOR AND EAST-NORTHEAST ZONES. BROAD/WEAK LOW AND MID LEVEL
FORCING...ALONG WITH MOISTURE POOL...WILL GRADUALLY SAG SOUTH AND
WEST TONIGHT AND TUESDAY MORNING...WITH DRIER AIR EVENTUALLY
WORKING INTO THE NORTHERN AND NORTHEAST COUNTIES ON TUESDAY...BEHIND
THE WEAK SURFACE FRONT.

THERE IS A HIGH DEGREE OF SPREAD IN MANY OF THE HI RES MODELS...AS
WELL AS GFS/ECMWF...WITH RESPECT TO EXACT PLACEMENT OF QPF LATE
AFTERNOON INTO TONIGHT. GENERALLY WEIGHTED POPS TOWARDS SREF
GUIDANCE...WHICH SEEMS TO BE A BETTER CONSENSUS APPROACH WITH THE
SCATTERED POPS ACROSS THE NORTH AND EAST THIS AFTERNOON SHIFTING
INTO CENTRAL AREAS TONIGHT...AND FAR SOUTHERN AND WESTERN ZONES ON
TUESDAY. WITH FASTER MID LEVEL MOISTURE ADVECTION...NO LONGER
SEEING THE STRONGER INVERTED V FORECAST SOUNDINGS FOR THIS
AFTERNOON THAT WERE INDICATED IN PREVIOUS RUNS. NEVERTHELESS...COULD
SEE AN ISOLATED STRONG STORM OR TWO PRODUCING GUSTS UP TO 40 MPH.

LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)...THE RIDGE AMPLIFIED
ACROSS THE SOUTHERN ROCKIES MOVES SOUTH AND FLATTENS ACROSS TEXAS
WEDNESDAY THROUGH FRIDAY. THIS WILL RESULT IN DRY CONDITIONS AND
WARMING TEMPERATURES ACROSS SOUTH-CENTRAL TEXAS. A SHORTWAVE
MOVING THROUGH THE CENTRAL AND SOUTHERN PLAINS OVER THE WEEKEND
WILL ERODE THE EASTERN PART OF THE RIDGE. AN INCREASE IN MOISTURE
WILL TAKE PLACE ACROSS THE FAR NORTHERN AND EASTERN ZONES DURING
THIS TIME. GIVEN DAY 6 AND 7 FORECAST AND LOW CONFIDENCE WILL ONLY
INCLUDE A 10 POP IN GRIDS ACROSS THE NORTH AND EAST AND AT THIS
TIME NO MENTION OF WX.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              77  98  73  96  74 /  40  10  -   -    0
AUSTIN BERGSTROM INTL AIRPORT  74  97  70  98  71 /  40  10  -   -    0
NEW BRAUNFELS MUNI AIRPORT     75  98  72  99  72 /  40  20  10  -   -
BURNET MUNI AIRPORT            74  95  70  94  71 /  40  10  -   -    0
DEL RIO INTL AIRPORT           79  96  77  96  76 /  30  30  20  -    0
GEORGETOWN MUNI AIRPORT        75  96  70  96  71 /  40  10  -   -    0
HONDO MUNI AIRPORT             75  96  73  98  73 /  40  20  10  -   -
SAN MARCOS MUNI AIRPORT        75  98  71  99  71 /  40  20  10  -   -
LA GRANGE - FAYETTE REGIONAL   76  97  71  97  72 /  40  20  10  -   -
SAN ANTONIO INTL AIRPORT       78  97  75  98  76 /  40  20  10  -   -
STINSON MUNI AIRPORT           77  97  75  99  75 /  40  20  10  -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...05
SYNOPTIC/GRIDS...26
PUBLIC SERVICE/DATA COLLECTION...00
Hazardous weather outlook, Aug 11, 4:39 AM CDT, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
439 AM CDT MON AUG 11 2014

TXZ171>173-183>194-202>209-217>225-228-121100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
439 AM CDT MON AUG 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTH CENTRAL
TEXAS THIS AFTERNOON THROUGH TONIGHT. A FEW THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING GUSTY WINDS TO AROUND 40 MPH AND HEAVY
DOWNPOURS OVER 1 INCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 11, 2:09 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
209 PM CDT MON AUG 11 2014

TXZ171-188-112000-
GILLESPIE-LLANO-
209 PM CDT MON AUG 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LLANO AND NORTHERN
GILLESPIE COUNTIES UNTIL 300 PM CDT...

AT 205 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR PRAIRIE MOUNTAIN...OR 19 MILES NORTH OF
FREDERICKSBURG...MOVING SOUTHWEST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ENCHANTED ROCK STATION...
  CHERRY SPRING...
  CRABAPPLE...
  HILLTOP...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3055 9875 3034 9892 3050 9912 3050 9910
      3051 9897 3062 9897 3067 9891
TIME...MOT...LOC 1909Z 035DEG 3KT 3054 9890
Special weather statement, Aug 11, 2:37 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
237 PM CDT MON AUG 11 2014

TXZ173-112015-
WILLIAMSON-
237 PM CDT MON AUG 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR WILLIAMSON COUNTY UNTIL 315 PM
CDT...

AT 233 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR JARRELL...OR 8 MILES NORTHWEST OF GRANGER...
MOVING SOUTH AT 20 MPH. THIS STORM HAS PRODUCED A STRONG OUTFLOW
BOUNDARY THAT WILL MOVE THROUGH WILLIAMSON COUNTY.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GRANGER...
  SERENADA...
  GEORGETOWN...
  TAYLOR...
  GRANGER DAM...
  SUN CITY...
  WEIR...
  GEORGETOWN DAM...
  HUTTO...
  THRALL...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3086 9755 3077 9734 3048 9723 3061 9788
      3089 9774
TIME...MOT...LOC 1935Z 357DEG 17KT 3079 9754

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 2:09 PM CDTSpecial Weather StatementEWXGillespie51 min
Aug 11, 2:37 PM CDTSpecial Weather StatementEWXWilliamson38 min
Aug 11, 3:38 PM CDTSpecial Weather StatementEWXBlanco52 min
Aug 11, 3:43 PM CDTSpecial Weather StatementEWXBurnet47 min
Aug 11, 4:18 PM CDTSpecial Weather StatementEWXHays42 min
Aug 11, 4:21 PM CDTSpecial Weather StatementEWXLee24 min
Aug 11, 5:12 PM CDTSpecial Weather StatementEWXBexar, Guadalupe48 min
Aug 11, 5:47 PM CDTSpecial Weather StatementEWXCaldwell43 min
Aug 11, 6:38 PM CDTSpecial Weather StatementEWXWilson52 min
Aug 11, 6:42 PM CDTSevere Thunderstorm WarningEWXDeWitt, Gonzales, Lavaca48 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.